Medication Overuse Headache (MOH): The Rebound Headache

Gentle yet thorough questioning of a patient’s headache and medication taking habits will usually suggest whether MOH should be suspected or not, especially if the frequency of the headaches continues to increase “in spite of” medication use. Basically, the drug or drugs involved need to be stopped, but the approach to this will vary. Abrupt withdrawal of the drug is of course almost certain to cause a rebound headache, the persistence of which can be as short as two days to as long as ten days. The alternative is to put the patient on a schedule in which the drug is gradually withdrawn, either in terms of dosage amount, frequency of use or both. Discussion with the patient may reveal if there is a personal preference for speed of withdrawal. Some personality types will favor “going cold turkey” while others may be more pain-fearing. The range of doses commercially available for a given drug, including practical matters such as whether the medication is a scored tablet easily divided in half (versus all-or-none capsules) will factor into the withdrawal plan.

There will naturally be a tremendous temptation on the part of the patient to reuse the problematic medication, particularly in the face of excruciating pain. Physicians can help by acknowledging this in an understanding manner, yet emphasizing the importance of the eventual overall withdrawal. There is no consensus on whether occasional exceptions should be allowed – i.e., depending on the demands upon a patient on a given day. If this option is given, it can be stressed that such exceptions may ultimately prolong the withdrawal period. Limits on the number of exceptions per week, if any, should be given. The patient should be instructed at the very least to first try the reduced dose of medication and/or an alternative OTC medication, giving this at least an hour to take effect. For example, use of a long-acting analgesic such as Naproxen (500 mg twice per day) should be suggested. If at all possible, the patient should accompany the lower dose or alternative medication with rest and withdrawal from regular activities, especially ones that may be inherently stressful. Of course this is not always possible for a person, again depending on their circumstances. Acknowledgement of this and other pitfalls is typically appreciated by patients and may even lead to greater overall compliance on their part.

The patient must also be reassured that the transitional period, with headaches due to fewer or lower doses of the medication, will be temporary. The care giver should emphasize that in a relatively short time the patient will quite likely be experiencing far fewer headaches. Besides being a reassurance to the patient, a follow-up appointment is important to assess whether the planned withdrawal is indeed having the desired effect. Headaches continuing with no abatement after ten days or longer of withdrawal should be taken seriously, with the physician considering whether some other pathology could be involved. Depending on the diagnostic and treatment histories of the patient, additional neurologic and imaging tests may be appropriate in this case – especially if they were not carried out with initial presentation.

If you are suffering from one or more of these conditions, and you would like us to help, please call our office today at 713.467.4082.